I am a pharmacy

Medication.
Gotta love it…because it makes you love it.
No, I joke, at least for my own situation.

I thought I’d talk about medication this time around because that’s a fast, easy post, and I have essays to write (o, procrastination, you’ve done it again).

The first medication I ever tried for depression was actually herbal. I tried a little self-medication with St. John’s Wort. I was probably about 17 at the time. I don’t know if I never took enough, or if it just wasn’t right for me, but it never did anything. Nothing. Not even a placebo effect.

At 19, I was prescribed my first SSRI. The doctor that I see at university put me on citalopram (Celexa), just 20mg to start. The first 2 or three days I was taking it, I thought I was dying. I had no appetite, and when I would force myself to eat, I would only take a few bites before I felt so full I was slightly nauseated. I had chills and couldn’t stop shaking. Luckily, I started taking it on a weekend, so I basically hid in my dorm under a cover until the symptoms faded. After that, I never really had side effects from the meds. It might have made me gain some weight, but that might be me placing the blame of the “freshman 15” (or 20, in my case) on something else. There were some sexual side effects; I didn’t have much of a sex drive, and for a short time I suffered from inorgasmia (luckily that didn’t last). Overall, I liked the citalopram, and it helped me. I could feel it when I was walking around; I wasn’t so low. I don’t know if I was happy yet, but i was getting there.
When I came for my second year in September, the doctor uped my dose. Not much, only to 40mg, which is still fairly low, but the higher dosage never did anything for me. I stuck it out though, thinking that eventually the dose would get me to an even better place than where I was at. Then in December, I became more depressed. I didn’t get as low as I had been in my past, but it was my lowest since I had started taking medication.
So in January I was back to the doctors, and I explained what was going on. He decided it was time to switch me to something different. Apparently it is not uncommon for SSRIs to “poop out” on people. He switched me to sertraline (Zoloft), again, starting me at 20mg. I didn’t get the nasty effects of starting the sertraline that I did from the citalopram, but I believe that is because I was already taking an SSRI. Shortly after, I was moved up to 40mg. All the while, the sertraline was giving me a sore stomach, so i was taking ranitidine along with it (a drug which I have to take from time to time when my stomach gets out of sorts). Then I was moved up to 60mg.
That takes us to now. I’m still taking 60mg of sertraline a day. In about half a week, I’m headed back to the doctors to get a new prescription, and I suspect he’ll raise my dosage again, as he believes I would benefit from a dose up in the 100s. The sertraline is treating me alright; no real side effects once the stomach aches waned, and still, a lowered sex drive, but that’s hard to avoid with SSRIs. I’d be interested to see if a higher dose does make a difference, though I have some doubts.

I feel I should note that I only take the generic form, and that’s all I ever have taken.
Also, I’ve been informed by a friend that SSRIs are often prescribed in low doses for anxiety and high doses for depression. Not sure how they work that out for people like me (or my friend), who have both. I’d be interested to know if other people have experience with this concept.

Advertisements
Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: